Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Blacksburg, VA

July 3, 1997Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 1997, 12:30 AM EDT for Tazewell County, Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 12:30 AM EDT (04:30 UTC)
Expired
Jul 3, 1997, 1:15 AM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:45 AM EDTHail 0.8Richlands, VA
Jul 3, 12:50 AM EDTThunderstorm WindRichlands, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 030430 RRA
SVRRNK
VAC185-030515-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EDT THU JUL 3 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...TAZEWELL COUNTY
 
AT 1230 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 24 MILES WEST SOUTHWEST OF BLUEFIELD OR 7 MILES NORTH
NORTHWEST OF ASBERRYS MOVING SOUTH SOUTHEAST AT 40 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 ASBERRYS                        AROUND 1235 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
MOVE INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:25 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 8:25 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT WED JUL 2 1997

BOW ECHO/THUNDERSTORM COMPLEX SURGING EAST-SOUTHEASTWARD ATTM ACROSS
SOUTHERN OHIO.  WITH COMPLEX REACHING WESTERN EDGE OF LOW/MID LEVEL
THERMAL PATTERN AND A MORE N/S ORIENTATION WE SHOULD BEGIN TO SEE A
MORE DEFINED TURN TO THE SOUTHEAST.  IN DOING SO SYSTEM WILL ALSO BE
LEAVING VERY UNSTABLE AIRMASS FOR A MARGINALLY UNSTABLE AIRMASS.
STORMS MAY PERSIST INTO PREDAWN HOURS...BUT IF THEY REACH THE WESTERN
PART OF THE CWA THEY SHOULD BE CONSIDERABLY WEAKER.

BOTH THURSDAY AND FRIDAY THINGS JUST DONT SEEM TO COME TOGETHER WELL
IN THESE PARTS FOR A SEVERE OUTBREAK.  ON THURSDAY ATMOS DRIES OUT
QUITE A BIT WITH INCREASING WESTERLIES...THIS SHOULD BE PARTICULARLY
HELPFUL IN SQUASHING ANY PIEDMONT DEVELOPMENT...CERTAINLY SEVERE.
LOOKING AT S982-500 LIFTEDS ON THE NGM...THE FRONT...OR AT LEAST
WINDSHIFT AND MUCH MORE STABLE AIRMASS PUSHES THROUGH DURING THE DAY
WITH FRONT TO THE EAST BY LATE EVENING.

FRIDAY MODELS BRING ACROSS ANOTHER H8 THTE BULLSEYE ACROSS THE
CWA...BUT AGAIN WITH STRONG WESTERLIES HELPING TO SURPRESS
THUNDERSTORM ACTIVITY WE MAY BE OKAY.

NOGUEIRA

In the hours before

Special weather statement, Jul 3, 12:19 AM EDT, 11 minutes before
VAZ007-030525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT THU JUL 3 1997

...STRONG THUNDERSTORM APPROACHING TAZEWELL COUNTY...

AT 1220 AM EDT...BLACKSBURG DOPPLER WEATHER RADAR SHOWED A VERY
STRONG THUNDERSTORM TRACKING THROUGH SOUTHERN MCDOWELL COUNTY IN
WEST VIRGINIA.  THIS STORM WAS MOVING SOUTHEAST AT 35 MILES AN
HOUR.  IT WILL PASS INTO THE NORTHERN EDGE OF TAZEWELL COUNTY WEST
OF THE TOWN OF AMONATE AROUND 1230 AM.

THIS STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN... FREQUENT
LIGHTNING STRIKES... HAIL AND GUSTY WINDS.

THIS STORM WILL CONTINUE MOVING SOUTHEAST ACROSS THE CENTRAL PART OF
TAZEWELL COUNTY BETWEEN 1230 AND 130 AM.

IF THIS STbORM THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

DESROSIERS
Special weather statement, Jul 3, 12:20 AM EDT, 10 minutes before
VAZ007-030525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT THU JUL 3 1997

...STRONG THUNDERSTORM APPROACHING TAZEWELL COUNTY...

AT 1220 AM EDT...BLACKSBURG DOPPLER WEATHER RADAR SHOWED A VERY
STRONG THUNDERSTORM TRACKING THROUGH SOUTHERN MCDOWELL COUNTY IN
WEST VIRGINIA.  THIS STORM WAS MOVING SOUTHEAST AT 35 MILES AN
HOUR.  IT WILL PASS INTO THE NORTHERN EDGE OF TAZEWELL COUNTY WEST
OF THE TOWN OF AMONATE AROUND 1230 AM.

THIS STORM HAS A HISTORY OF PRODUCING VERY HEAVY RAIN... FREQUENT
LIGHTNING STRIKES... HAIL AND GUSTY WINDS.

THIS STORM WILL CONTINUE MOVING SOUTHEAST ACROSS THE CENTRAL PART OF
TAZEWELL COUNTY BETWEEN 1230 AND 130 AM.

IF THIS STORM THREATENS YOUR AREA...MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:05 AM EDTSevere Thunderstorm WarningRNKSmyth45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.